British teen suffers 7 heart attacks, hundreds of blood clots after one month on the Pill
Kent, U.K., November 28, 2012 (LifeSiteNews.com) – The Daily Mail has reported that a British teenager suffered seven heart attacks after the popular contraceptive pill Microgynon caused her to develop hundreds of blood clots.
Alyce Clark, then 19, had been taking the pill for only a month when she collapsed at her family’s home in Cliffe, Kent.
Alyce told the Mail she had gone upstairs to speak to her mother and suddenly felt dizzy. She said: “I had the overwhelming urge to sit down. But instead I collapsed and fell head first down the stairs and into a wall. My face was covered in blood and I had bitten down hard on my bottom lip.”
Said Alyce, “I knew something was seriously wrong and I told my parents to call an ambulance.”
While the paramedics were still en route, Alyce started having terrible chest pains.
“I was terrified,” she said. “I had no idea what was going on and could tell my parents were just as scared as I was.”
The paramedics took her to Medway Maritime Hospital in Gillingham. On the way there, they had to restart her failing heart seven times.
“I was admitted to the resuscitation ward at the hospital by which time I had suffered seven near-fatal cardiac arrests,” Alyce said. “I was bleeding through my nose and mouth, and blood was escaping through my IV drips. My parents were invited in to say goodbye and no one so much as mentioned a chance of survival.”
A CT scan revealed hundreds of blood clots had formed in Alyce’s leg, then traveled to her heart and lungs. Emergency injections of an anti-coagulatory drug and two days in intensive care saved her life, but she was told she would have to bring her promising career as a show jumper to a premature end.
“They warned that my lungs would be damaged for the rest of my life,” she said, “and I knew it would be foolish to pursue an athletic career.”
Still, she counts herself lucky to have survived. “Doctors told me if I’d been over 25 I would have been brain damaged for life, but I was young and able to recover.”
It took three years of testing by a specialist at University College London to confirm that Alyce’s near-fatal experience was caused by her contraceptive pills.
“They wanted to make sure that the blood clots hadn’t been caused by anything else before they blamed the Pill,” Alyce told the Mail, “but I knew it must have been that. I was a fighting-fit teenager who loved sport, didn’t smoke, drink or do drugs. It’s nice to finally have an explanation after all these years.”
Studies have shown that up to 3 in 10,000 women using birth control pills will develop a potentially life-threatening blood clot each year.
A spokesman for Bayer, Microgynon’s manufacturer, admitted, “The use of any combined oral contraceptive carries a small increased risk of venous and arterial blood clots.”
Still, the company claims the benefits of the pill are worth the risks. “At Bayer, patient safety comes first and Bayer regularly reviews safety related information of its products, including Microgynon,” the spokesman said. “Based on the currently available information, the benefit-risk profile of Microgynon is favorable.”
Click “like” if you want to end abortion!
Only 5 days left! Can you donate just $5 for PRO-LIFE?
LifeSite is the #1 most-read pro-life website on the Internet. But we urgently need your help to hit our summer campaign goal today.
View CommentsClick to view or comment.